"My flesh & my heart may fail,
but God is the strength of my heart
& my portion forever."
(This post is a long one about medical stuff. Feel free to pass it by if you're not interested in such things.)
A wonderful scripture, isn't it ... especially if your flesh or heart is failing. I can't particularly say that my heart is failing, but it's not doing well : ( I mentioned in my last post about having gone to the ER on July 2 for a whopper of an atrial fibrillation attack. They gave me a shot of something in my IV which helped stop the a-fib within an hour, then sent me home with instructions to see my cardiologist as soon as possible.
I love my cardiologist. He's one of the best in the devil's playground. However, his nurse is ... how can I put this nicely ... unfit for human interaction. I never again wanted to deal with her rudeness, her "I'm better than you are" attitude, her argumentativeness, or her propensity to put incorrect information in my file. I therefore decided to ask my PCP to refer me to another cardiologist. She instead made me an appointment with the local cardiac PA. I was told that I was seeing the PA because he had the first appointment available. The appointment was scheduled for this past Wednesday, July 10. As luck would have it, I woke up Wednesday morning with another whopper of an a-fib attack. I had two choices. Go to the ER, or wait 2 hours until my appointment with the PA. I decided to wait. Bad move on my part. The PA is a very nice man, but there I was in his office with my heart beating between 140-150 beats per minute & rather than sending me directly to the ER for their intervention, which I assumed would be the case, he instead called the pharmacy & ordered me a prescription for digoxin, another a-fib type of drug which I had never taken before. He said to take 2 pills when I picked up the prescription, 2 pills six hours later, & then 1 pill each day after that. He ordered a cardiac echo (ultrasound of the heart) for me to have done July 19, & then he made a referral for me to see a cardiac electrophysiologist which is a specialist who deals with heart rhythm problems. My appointment with him is on the 23rd. He will evaluate my heart to see if I'm a candidate for some kind of ablation. The PA told me that it has a 60-70% success rate. If ablation is not something I am a candidate for, there's the possibility of pacemaker placement when (not if) things get really bad.
I left the PA's office still in a-fib, assuming that the digoxin was some kind of miracle medication that would stop it on the spot. John drove to the pharmacy & the pills weren't ready yet. They said to come back in 2 hours & they'd be ready then : ( We went back 2 hours later. I got the pills, took 2 & waited for my heart to start beating normally again. It didn't. I called the PA's office 2 hours later to let them know I was still a-fibbing. The nurse said I "probably just needed to get used to the medication" & I should take my next dose of 2 when the time came for that, & if I was still a-fibbing the next morning I could either go to the ER or call the office. I took the next dose of 2, nothing happened. The next morning I was still a-fibbing but instead of my beats being between 140-150, they were now between 110-120. Still high. Dumb bunny me, I called the office rather than go to the ER. The nurse said she would refer my information to the PA & let me now what he had to say. Half an hour later she called back. The PA said the digoxin was "apparently helping" since my rate had gone down & that I should just keep taking it & I'd be fine. I took my morning dose that morning. I wasn't fine. Not only did I continue to a-fib, I became extremely, extremely depressed. I have, of course, been depressed over the course of my life. It's all been due to situational things, however. The betrayal of a friend, someone cheating me out of money, etc. This depression was different. I felt as though I was in a deep pit of despair. I didn't feel like doing anything, I didn't care about anything, all I wanted to do was pull the covers over my head & hide from the world. I could only blame it on the digoxin. I looked up the side effects of the medication on Google. Depression is a side effect, albeit a very low one. Low or not, I didn't care. I knew how I was feeling.
I knew that if I called the PA's office & talked with the nurse again, she would just tell me I needed to get used to the medication & to keep taking it ... so I kept taking it. No change in a-fib, no change in the depression, so I decided that as of this morning I wouldn't take it anymore & try to go back to seeing my old doctor with the unfit for human interaction nurse. Of course as luck would have it, I woke up this morning with another a-fib attack almost as bad as the one last week when I went to the ER. My heart rate was at 164 beats per minute. I woke John & told him we needed to go to the ER. Everything would've been fine if the ER team that saw me back on the 2nd had been there, but with the exception of one nurse for whom I'm sure there is a special place in heaven, everyone was different. A doctor came in to talk with me & as she was asking me questions I had to wonder if maybe I had found myself in a comedy sketch. She asked me about any other illnesses I have. I would mention something, & I'm being totally honest here ... she would say back to me "What's that?" & I had to explain it to her & then she's say "Oh, okay ... & what else is wrong with you?" & the process would be repeated again. I soooo wanted to ask "What's wrong with you?" but I didn't. She also mentioned that when they did blood tests my digoxin level was not what it should be. I told her I had taken it for a few days but it made me extremely depressed & so I decided to stop taking it that morning. She almost laughed at me! She said "I never heart of such a thing! My mother takes digoxin & it doesn't make her depressed!" & then went looking through her little iPad or whatever it was she was carrying with her & then said "Well, depression is a symptom but it's way down on the list." Thankfully John was with me & he described to her how depressed I was the first day I started taking the medication & how it had continued & she looked at him like he was making it up! She left the room & the next thing I knew the nurse with the special place in heaven came in with some medication to put into my IV. She took one look at me & remembered me from the 2nd, made the comment that she was sorry to see me back there again, & then took a look at the medication & said "This isn't what we gave you last time!" She said she'd go talk with the doctor about it. About 2 minutes later she came back with the same medication which was not the medication I had on the 2nd & said "The doctor wants you to have this." She shot it in my IV & I never saw her again. I'm guessing the doctor didn't appreciate her orders being questioned. The medication didn't help ... I stayed in a-fib. (The medication they gave me on the 2nd stopped the a-fib in less than an hour.) After a little over an hour, the doctor comes back & tells me she's going to give me a pill of this exact same medication that wasn't doing anything & I will have to stay in the ER for another hour & then if everything is okay they will send me home. I took the pill. My heart rate not only increased & but it was bouncing all over the place. I was quite surprised when she came in & said I could go home ... she would write me a prescription for this exact same medication. When I told her that my heart rate had increased since I took the pill & that my heart was flopping all around, she looked at me like I was an idiot & said "You have a-fib ... your heart is always going to be flopping around!" (It's not "always going to be flopping around" because I have paroxysmal a-fib which means it's not constant.) She then told me to follow up with my cardiologist next week & said to tell him about the depression issues & see if he believes me! I couldn't believe it!
I was in the ER for 4 hours. On the way home we stopped to get the prescription filled that she had given me, then came home & had a small lunch & then I went to bed & slept for a few hours. I'm totally exhausted. Unless you have a-fib, you can't imagine how tiring it is, & then the next day you still feel terrible. I'm not a-fibbing right now so maybe these pills will help me. I hope so, but I am counting the seconds until I can see the specialist on the 23rd. Hopefully he will be able to stop this from happening.
While looking for pictures of a heart to use for this post, I came across a photo for heart-shaped cookies. Don't these raspberry jam-filled Linzer cookies look delicious, & that hot chocolate with the dollop of cream???
I also found this picture of heart-shaped biscuits. The cookies look good, but my mouth is truly watering looking at these biscuits! Biscuits are one of my biggest weaknesses! Hot biscuits smothered in butter ... maybe some jam sometimes, maybe even some honey, but just plain biscuits dripping with butter is something that I hope Jesus serves us in heaven : )
If you've dared to read this entire post, I thank you. Your prayers will be appreciated. I haven't been doing much lately with this all this medical stuff plaguing me but I do have some photos of things to show you that I took during my "better days." I'll share next time.